Topics:

Angioedema of the Face in an 87-Year-Old Man

Angioedema of the Face in an 87-Year-Old Man

angioedema of the face; medication adverse effects, drug adverse effectsAn 87-year-old man experienced a scratchy throat and difficulty in speaking, which cleared after taking over-the-counter throat lozenges. The symptoms appeared within 3 to 4 hours after swallowing a 5-mg dose of a newly prescribed medication. The next day, severe facial swelling developed 1 hour after taking a second 5-mg tablet (Figure). The angioedema and the subsequent hospitalization jogged his memory; he recalled that a similar reaction had occurred more than 3 years earlier. Then, as now, the culprit was enalapril.

Both episodes were treated with intramuscular and oral diphenhydramine hydrochloride, intravenous methylprednisolone, and oral prednisone. His condition rapidly improved, and he was released from the hospital.

Robert P. Blereau, MD of Morgan City, La, points out that angioedema, typically of the face, mouth, and throat, occurs in 0.1% to 0.2% of patients who take angiotensin-converting enzyme (ACE) inhibitors. The reaction usually develops during the first week of the drug treatment and apparently is not dose-related. If angioedema is provoked by any one ACE inhibitor, all others are contraindicated.

Dr Blereau adds that—as a reminder—the patient now carries a copy of this picture with him, with the name of the drug written on the back.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.